Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Las Vegas, NV

July 24, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 3:16 PM MST for Mohave County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 3:16 PM MST (22:16 UTC)
Expired
Jul 24, 2005, 5:15 PM MST
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 138 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 242216
FFWVEF
AZC015-250015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 515 PM PDT(515 PM MST)

* AT 312 PM PDT(312 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR PEACH SPRINGS...
  MOVING EAST AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3568 11356 3543 11361 3529 11311 3564 11306

$$
SC
1 follow-up statement
000
WGUS75 KVEF 242354
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
453 PM PDT SUN JUL 24 2005

AZC015-242357-
MOHAVE AZ-
453 PM PDT SUN JUL 24 2005

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

THE HEAVY RAINS HAVE MOVED TO THE EAST AND THERE ARE NO SIGNIFICANT 
REPORTS OF ADDITIONAL FLOODING...THEREFORE THE FLASH FLOOD WARNING 
FOR CENTRAL MOHAVE COUNTY IS CANCELLED. RAINFALL WAS MEASURED AT 
1.21 INCHES AT THE PEACH SPRINGS ALERT GAGE. EARLIER RUNOFF WAS 
REPORTED TO HAVE PRODUCED A MINOR DEBRIS FLOW OVER ROUTE 66. 

LAT...LON 3568 11356 3543 11361 3529 11311 3564 11306

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:55 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 9:55 AM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT SUN JUL 24 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&

.UPDATE...STRONGEST STORMS NOW OVER NORTHEAST SAN BERNARDINO WITH
VISIBLE IMAGERY SHOWING COLD POOL DRIVING OUTFLOW BOUNDARY
SOUTH-SOUTHWEST ACROSS CENTRAL SAN BERNARDINO COUNTY.
RADAR/SATELLITE SHOWING NEW STORM DEVELOPING ALONG BOUNDARY ARCHING
FROM RIDGECREST EAST TO LAKE HAVASU CITY. FLASH FLOOD WARNING OUT
FOR AREA FROM BAKER SOUTHEAST TO HIGHWAY 95. CHP REPORTED FLASH
FLOODING ON STATE ROUTE 127 AT BAKER JUST PRIOR TO 900 AM. HOT SPOT
WILL BE WESTERN/SOUTHERN SAN BERNARDINO COUNTY NEXT SEVERAL HOURS.
WILL ALSO BE MONITORING DEVELOPMENT THIS AFTERNOON OVER NORTHERN
INYO...ESMERALDA AND CENTRAL NYE COUNTY...SIMILAR TO YESTERDAY WITH
SUNNY SKIES AND BETTER MID-LEVEL SHEAR TO HELP ORGANIZE STORMS.
UNSURE IF RAIN COOLED BOUNDARY LAYER ACROSS CLARK COUNTY WILL BE
ABLE TO RECOVER DURING THE AFTERNOON FOR DEEP CONVECTION. AT ANY
RATE WITH PW AMOUNTS BETWEEN 1.50-2.00 INCHES WONT TAKE MUCH TO
PRODUCE MORE SHOWERS/THUNDERSTORMS. WILL NEED TO UPDATE TEMPERATURES
AND TWEAK POPS SOME WHILE REMAINDER OF PACKAGE FINE.
&&

.PREV DISCUSSION...313 AM PDT SUN JUL 24 2005...SEVERAL OUTFLOW
BOUNDARIES FROM EARLIER THUNDERSTORMS HAVE COLLIDED OVER VARIOUS
REGIONS OF THE CWA. NEW THUNDERSTORM DEVELOPMENT IS OCCURRING IN LAS
VEGAS AND SEVERAL OTHER PLACES IN THE SOUTHERN CWA. OUTFLOW FROM
LARGE COMPLEX IN WESTERN ARIZONA ALSO WORKING TOWARD THE SOUTHERN
CWA...SO EXPECT SOME ADDITIONAL THUNDERSTORMS TO DEVELOP THIS
MORNING WITH ALL THE COLLIDING BOUNDARIES. THUNDERSTORMS ALSO
CONTINUE OVER THE NORTHERN AREA OF DEATH VALLEY WHERE A FLASH FLOOD
WARNING REMAINS IN EFFECT. NEARLY THE SAME CONDITIONS TODAY AS
YESTERDAY EXIST IN REGARDS TO INSTABILITY PARAMETERS AND
MOISTURE...SO WE HAVE THAT GOING FOR US. HOWEVER...AM CONCERNED WITH
ALL THE THUNDERSTORMS CURRENTLY WHICH COULD HELP STABILIZE THINGS AT
LEAST THIS MORNING. BY THIS AFTERNOON...WE SHOULD SEE ENOUGH
DESTABILIZATION TO KICK OFF ADDITIONAL THUNDERSTORMS AND WITH PW
VALUES REMAINING OVER 1.5 INCHES AND FAIRLY LIGHT WINDS THROUGH
500MB...EXPECT HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. HAVE GONE
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND EASTERN
AREAS OF THE CWA. HAVE LEFT OUT INYO AND ZONE 14 DUE TO DRIER AIR
WORKING INTO THE REGION THAT SHOULD MINIMIZE THUNDERSTORM COVERAGE.
MODELS CONTINUE TO SHOW DRIER AIR MOVING INTO THE AREA MONDAY WITH
THUNDERSTORMS CONFINED TO THE EASTERN THIRD OF THE CWA AND
EVENTUALLY ONLY MOHAVE COUNTY BY TUESDAY. TEMPERATURES ARE EXPECTED
TO BE HELD DOWN BY ADDITIONAL CLOUD COVER.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
      UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
      ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&

GORELOW/MORGAN

In the hours before

Local storm report, Jul 24, 1:09 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.07W
07/24/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTERS REPORTS 1.00 1.50 INCHES OF RAIN DURING THE PAST
            HOUR CAUSING FLASH FLOODING TWENTY NINE PALMS...FLANDERS
            AND JOSHUA TREE.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:54 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 2:56 PM MSTSevere Thunderstorm WarningVEFMohave34 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.